MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX MESH E/X; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. COMPOSIX MESH E/X; SURGICAL MESH
Model Number 0123113
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Adhesion(s) (1695); Fistula (1862); Unspecified Infection (1930); Pain (1994); Hernia (2240); Disability (2371); Bowel Perforation (2668)
Date of Event 06/22/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
To date, limited information has been provided by the attorney.Based on the limited information available at this time, we are unable to determine to what extend, if any, the bard device may have caused or contributed to the events as alleged.If additional information is obtained, a supplemental mdr will be submitted.Note that the information provided indicated that the, "patient underwent an additional surgery to repair the hernia defect and remove it." it is not clear at this time if the bard composix ex mesh was explanted during the revision procedure.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
The following was reported to davol by the patient's attorney.On (b)(6) 2006 the patient underwent surgery for repair of an incisional hernia.A composix e/x hernia patch mesh was implanted to repair the hernia defect.On (b)(6) 2015 the patient underwent an "additional surgery to repair the hernia defect and remove it".It is alleged by the patient's attorney that subsequently the patient endured additional surgeries to treat mesh-related complications due to the hernia repair surgery failing.Resulting in pain and suffering and was injured severely and permanently.
 
Event or Problem Description
The following was reported to davol by the patient's attorney.On (b)(6) 2006 the patient underwent surgery for repair of an incisional hernia.A composix e/x hernia patch mesh was implanted to repair the hernia defect.On (b)(6) 2015 the patient underwent an "additional surgery to repair the hernia defect and remove it".It is alleged by the patient's attorney that subsequently the patient endured additional surgeries to treat mesh-related complications due to the hernia repair surgery failing.Resulting in pain and suffering and was injured severely and permanently.Addendum per additional information: (b)(6) 2006 - patient was diagnosed with recurrent incisional hernia lateral to a large piece of previously placed mesh and underwent open repair with the implant of composix e/x mesh.Per operative notes "there were hernias with incarcerated small bowel and the previous composite mesh repair was removed.A piece of mesh (composix e/x mesh) was selected and implanted using suture and davol ring tacker.There would be a seroma difficulty and a 10mm drain placed." (note, no product identifiers provided for previously placed mesh) (b)(6) 2014 - patient was diagnosed with enterocutaneous fistula and underwent drainage with washout of abdominal wall abscess.(b)(6) 2015 - patient was diagnosed with incisional hernia, infected mesh, adhesion, fistula and underwent exploratory laparotomy with the implant of synthetic mesh.Per operative notes, ¿there was a very anterior enterocutaneous fistula, a very purulent fluid.The mesh was removed and a multiple abdominal abscess pockets were drained.Bowel contents were free from both sides of the mesh and a colocutaneous fistula was removed.There were frank perforations as well as fecal content within the abdomen, which was all suctioned and cleaned.A synthetic mesh was trimmed and sutured.¿ attorney alleges that the patient had abscess, adhesions, bowel obstructions, bowel perforations, fistula, infection, pain, recurrence and additional surgery for mesh removal.
 
Additional Manufacturer Narrative
To date, limited information has been provided by the attorney.Based on the limited information available at this time, we are unable to determine to what extend, if any, the bard device may have caused or contributed to the events as alleged.If additional information is obtained, a supplemental mdr will be submitted.Note that the information provided indicated that the, "patient underwent an additional surgery to repair the hernia defect and remove it." it is not clear at this time if the bard composix ex mesh was explanted during the revision procedure.Addendum: h11: this supplemental mdr is submitted to document additional information provided and to correct the manufacturing date.Based on the information received, no conclusions can be made.Per medical record review, about eight year post-implant of composix e/x, the patient was diagnosed with fistula, abscess, adhesion, perforations, infection, hernia recurrence and underwent repair with the removal of infected mesh.Review of manufacturing records confirms product was manufactured to specification.The instructions-for-use (ifu) supplied with the device lists adhesion, fistula and hernia recurrence as possible complication.In regards to infection, the warning section of the ifu states "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the prosthesis.An unresolved infection may require removal of the prosthesis." note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
COMPOSIX MESH E/X
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key6995750
Report Number1213643-2017-00767
Device Sequence Number19084142
Product Code FTL
UDI-Device Identifier00801741031168
UDI-Public(01)00801741031168
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K002684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2015
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/28/2010
Device Model Number0123113
Device Catalogue Number0123113
Device Lot Number43FPD267
Was Device Available for Evaluation? No
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2017
Supplement Date Received by Manufacturer05/16/2023
Initial Report FDA Received Date11/02/2017
Supplement Report FDA Received Date06/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/15/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Required Intervention; Life Threatening;
Patient Age62 YR
Patient SexMale